Hail, Columbia
- When
- May 20, 12:55 PM EST
- Where
- Columbia County, 2 mi S of Grovetown
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.417, -82.200
EM reported nickel size hail on I-20.
3 hail, 3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at May 20, 8:32 AM EST, 4 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 932 AM EDT FRI MAY 20 2005 .SHORT TERM (REST OF TODAY)... SEVERE THUNDERSTORMS WATCH 298 HAS EXPIRED ON SCHEDULE. HOWEVER...SPC WILL ISSUE NEW WATCH FOR GEORGIA SOON. GRIDS/PRODUCTS UPDATED. EXPECT CONVECTION TO DIMINISH ACROSS AREA THEN RE-DEVELOP AGAIN LATE IN THE AFTERNOON. AIRMASS BECOMING MODERATELY UNSTABLE IN CENTRAL GEORGIA AND ALABAMA...MAY SEE SOME BREAKS IN THE CLOUDS EARLY THIS AFTERNOON...RESULTING IN DESTABILIZATION AGAIN. CURRENT RADAR SHOWING STRONG LINE OF CONVECTION MOVING INTO NORTHWEST GEORGIA...EXPECT THESE STORMS TO MOVE INTO CENTRAL SOUTH CAROLINA LATE AFTERNOON AND EARLY EVENING. ASSOCIATED SHORT WAVE SEEN ON WATER VAPOR LOOKS STRONG...EXPECT STRONG UPWARD VERTICAL MOTION. && .PREVIOUS DISCUSSION... (ISSUED 415 AM EDT FRI MAY 20 2005) SHORT TERM (TODAY THROUGH SUNDAY)... STRONG SHORT WAVE MOVES THROUGH THE AREA TODAY. MCS MOVING EAST AHEAD OF SHORT WAVE THROUGH GSP CWA AND TOWARD RAH CWA SHOULD STAY MAINLY NORTH OF THE CAE CWA BUT SOUTHERN PART MAY SPREAD SEVERE WEATHER INTO THE EXTREME NORTH PART. WW 298 STILL IN AFFECT THAT PART OF THE CWA UNTIL 13Z. SO FAR STORMS HAVE WEAKENED AS THEY HAVE MOVE OVER THE AREA WITH AIRMASS FAIRLY STABLE BUT NAM GIVES LIS -4/-6 REST OF NIGHT THROUGH EARLY FRIDAY MORNING. SURFACE LOW MOVES EAST ACROSS THE APPALACHIAN MOUNTAINS DURING THE DAY AND DRAGS A COLD FRONT ACROSS NORTH CAROLINA. WILL GO CATEGORICAL FOR SHOWERS AND THUNDERSTORMS TODAY. FRONT BECOMES A BACK DOOR FRONT AND DROPS TO THE SOUTH THIS AFTERNOON. HIGH PRESSURE BUILDS SOUTHWARD OVER AREA TONIGHT AND PUSHES BACK DOOR FRONT FARTHER TO THE SOUTH. WILL KEEP THE LIKELY POPS TONIGHT. HIGH IS STRONG ENOUGH TO CONTINUE PUSHING FRONT TO THE SOUTH SATURDAY BUT WILL KEEP 30 PERCENT CHANCE OF SHOWERS IN THE THE MORNING. SHOWERS ARE FINALLY OUT OF HERE BY SATURDAY AFTERNOON AND SATURDAY NIGHT LOOKS COOL AND DRY. HIGHS SATURDAY ONLY IN THE LOWER TO MID 70S BUT SUNDAY IS WARMER WITH SUNSHINE AND HIGHS BACK INTO THE LOWER 80S. LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)... NO REAL CHANGES. NORTHEAST CUTOFF LOW SHOULD KEEP TEMPERATURES A COUPLE OF DEGREES BELOW NORMAL AS FLOW IS FROM THE NORTHWEST. MONDAY COLD FRONT SHOULD BRING AT LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS. AVIATION... A COLD FRONT WILL DROP SOUTHWARD INTO THE AREA BY TONIGHT. PERIODS OF SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY AND TONIGHT. SURFACE WIND GUSTS OF 60 MPH POSSIBLE WITH THE STRONGER STORMS. CONVECTIVE ACTIVITY WILL SLOWLY DIMINISH LATE TONIGHT. FIRE WEATHER...MIXING HGT 1600 FEET. TRANSPORT WINDS SW 14 MPH. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 421 AM EDT FRI MAY 20 2005 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 210830- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 421 AM EDT FRI MAY 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA.. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL APPROACH THE AREA FROM THE NORTH TODAY AND TONIGHT. SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE. A FEW OF THE STORMS MAY REACH SEVERE LIMITS...WITH WIND GUSTS TO 60 MPH AND PENNY SIZE HAIL. PERIODS OF CONVECTIVE ACTIVITY ARE EXPECTED TODAY INTO TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 836 AM EDT FRI MAY 20 2005 SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065- 077-201436- AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON -COLUMBIA-EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON -LINCOLN-MCCORMICK-MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND -SALUDA-SUMTER- INCLUDING THE CITIES OF AIKEN...AUGUSTA...BISHOPVILLE...COLUMBIA ...LEXINGTON...NEWBERRY...ORANGEBURG...SUMTER... 836 AM EDT FRI MAY 20 2005 A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE CENTRAL MIDLANDS AND AUGUSTA AREA DURING THE NEXT COUPLE OF HOURS. THIS LINE OF STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO 30 MPH...FREQUENT LIGHTNING AND VERY HEAVY DOWNPOURS. PEA SIZE HAIL IS ALSO POSSIBLE IN THE STRONGER STORMS. LOCALLY HEAVY RAIN...1 TO 2 INCHES IS EXPECTED IN THE AUGUSTA METRO AREA THROUGH 930 AM. THIS MAY PRODUCE SOME STREET FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. THUNDERSTORMS MOVING INTO LEXINGTON COUNTY NORTH TO IRMO MAY PRODUCE STRONG GUSTY WINDS TO 30 MPH. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. AWP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1036 AM EDT FRI MAY 20 2005 SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065- 077-201736- AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON -COLUMBIA-EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON -LINCOLN-MCCORMICK-MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND -SALUDA-SUMTER- INCLUDING THE CITIES OF AIKEN...AUGUSTA...BISHOPVILLE...COLUMBIA ...LEXINGTON...NEWBERRY...ORANGEBURG...SUMTER... 1036 AM EDT FRI MAY 20 2005 ...SEVERE THUNDERSTORM WATCH FOR THE AUGUSTA AREA IN EFFECT UNTIL 500 PM... ...CLUSTER OF THUNDERSTORMS PRODUCING LOCALLY HEAVY RAIN MOVING ACROSS CENTRAL MIDLANDS MOVING EAST... THUNDERSTORMS OVER THE COLUMBIA AREA WILL MOVE EAST TOWARD SUMTER AND CLARENDON COUNTIES THROUGH NOON. EXPECT LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING. THUNDERSTORMS DEVELOPING IN NORTHWEST GEORGIA WILL MOVE SOUTHEAST AND APPROACH THE CENTRAL SAVANNAH RIVER AREA THIS AFTERNOON. THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES FROM THE NATIONAL WEATHER SERVICE. AWP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1239 PM EDT FRI MAY 20 2005 SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065- 077-201830- AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON -COLUMBIA-EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON -LINCOLN-MCCORMICK-MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND -SALUDA-SUMTER- INCLUDING THE CITIES OF AIKEN...AUGUSTA...BISHOPVILLE...COLUMBIA ...LEXINGTON...NEWBERRY...ORANGEBURG...SUMTER... 1239 PM EDT FRI MAY 20 2005 ...SEVERE THUNDERSTORM WATCH 300 IN EFFECT FOR THE AUGUSTA AREA UNTIL 500 PM... ...STRONG LINE OF THUNDERSTORMS IN CENTRAL GEORGIA APPROACHING THE CENTRAL SAVANNAH RIVER AREA... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LINE OF STRONG THUNDERSTORMS IN NORTH CENTRAL GEORGIA MOVING EAST-SOUTHEAST TOWARD THE AUGUSTA AREA...AND PIEDMONT OF SOUTH CAROLINA. THE AIRMASS IS BECOMING MODERATELY UNSTABLE IN THE CENTRAL SAVANNAH RIVER AREA AND SOUTH MIDLANDS. THIS LINE OF THUNDERSTORMS IS EXPECTED TO MOVE INTO THE AUGUSTA METRO AREA BETWEEN 100 PM AND 200 PM. STRONG GUSTY WINDS...POSSIBLY DAMAGING IN EXCESS OF 60 MPH...LARGE HAIL...FREQUENT LIGHTNING...AND BRIEF HEAVY RAIN ARE POSSIBLE. OTHER NUMEROUS STORMS IN THE CENTRAL MIDLANDS WILL MOVE EAST TOWARD THE PEE DEE AND COAST DURING THE NEXT COUPLE OF HOURS. THESE STORMS WILL PRODUCE BRIEF HEAVY DOWNPOURS AND OCCASIONAL LIGHTNING...MAINLY EAST OF COLUMBIA. HOWEVER...THE THREAT OF SEVERE WEATHER MAY DEVELOP IN THE MIDLANDS...AS FAR NORTH AS COLUMBIA AND SUMTER LATE THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO FOR THE LATER STATEMENTS AND POSSIBLE WARNINGS. AWP
The Columbia radar (KCAE), 116 km away, was scanning. The volume nearest the first event began at 17:54 UTC.
3 hail, 3 thunderstorm wind. Local standard time, as filed.
EM reported nickel size hail on I-20.
EM reported docks moved 70 feet and damaged along with minor damage to several boats. Eight to ten trees were down and a roof was damaged.
EM reported dime size hail on the west end of the county.
EM reported numerous trees down on homes, one home split in half, in the Country Place subdivision. Trees were laid out in a typical fan shape microburst pattern.
TV26 reported nickel size hail in the Ft. Gordon area.
TV26 reported several trees down around the city.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450818, 5450819, 5450820, 5450821, 5450822, 5450823.